FROM THE NEW YORK TIMES: A BETTER ALTERNATIVE TO STATINS?

 

This story was in the headlines today. Merck finally got the results they were looking for on their drug Vytorin. Note that the drug did not lower plaque build-up and that all the subjects in the test were eating a low-fat / low-cholesterol diet. Vytorin (a combination of ezetimibe and a statin) showed a slight improvement over a statin alone, but it was not tested against a dietary change. Moral: give people (who already have coronary disease) a diet that causes inflammation and a drug that reduces inflammation may make it slightly less bad.

Background:
When the results of the first study done on Vytorin were released in 2008, a story in the New York Times said, “A clinical trial of a widely used cholesterol drug has raised questions both about the medicine’s effectiveness and about the behavior of the pharmaceutical companies that conducted the study.” The article by Alex Berenson, goes on to quote Dr. Steven E. Nissen, the chairman of cardiology at the Cleveland Clinic, who said the results were “Shocking…This is as bad a result for the drug as anybody could have feared, Millions of patients may be taking a drug that does not benefit them, raising their risk of heart attacks and exposing them to potential side effects.” (http://www.nytimes.com/2008/01/15/business/15drug.html?pagewanted=2&_r=1&sq=vytorin&scp=1

The first study did not measure heart attacks or strokes, so the American College of Cardiology suggested that major clinical decisions not be made on the basis of this one study alone and the manufacturers promised follow-up studies to see what affect Vytorin had on those events. The first of the studies was due in 2012, but was extended to 2014.

This is from the Merck website under, How to take Vytorin:
“While taking VYTORIN, continue to follow your cholesterol-lowering diet and to exercise as your doctor told you to.”

Photo from NY Times, 11/18/ 2014
(c) 2014, Judy Barnes Baker, www.carbwars.blogspot.com

Related Post

Share This:

Leave a Reply